Alert archive / Arizona / Flash Flood Warnings in 2012

Flash Flood Warning 27, NWS Flagstaff, AZ

August 22, 2012Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 22, 2012, 1:17 AM MST for Coconino County, Arizona. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2012, 1:17 AM MST (08:17 UTC)
Expired
Aug 22, 2012, 10:01 AM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 123 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2012-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2012-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WGUS55 KFGZ 220817
FFWFGZ
AZC005-221645-
/O.NEW.KFGZ.FF.W.0027.120822T0817Z-120822T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
117 AM MST WED AUG 22 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...THE PARIA RIVER AND LEES FERRY IN
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 945 AM MST

* AT 1246 AM MST...THE PARIA RIVER GAUGE NEAR KANAB UTAH REPORTED A 
  RAPID 2.5 FOOT RISE IN WATER LEVELS WHICH WILL LIKELY PRODUCE FLASH 
  FLOODING ALONG THE ARIZONA SIDE OF THE PARIA RIVER WHERE THE WATER 
  WILL EVENTUALLY EMPTY INTO THE COLORADO RIVER AT LEES FERRY. 

* BASED ON THE PREVIOUS TWO FLASH FLOOD EVENTS...WE ARE FORECASTING 
  A 1 TO 2 FOOT FLASH FLOOD REACHING LEES FERRY AROUND 6 TO 8 AM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PARIA RIVER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3700 11189 3700 11184 3695 11169 3691 11160
      3686 11158 3685 11160 3693 11171 3697 11185

$$

RB
2 follow-up statements
602 
WGUS55 KFGZ 221424
FFWFGZ
AZC005-221945-
/O.EXT.KFGZ.FF.W.0027.000000T0000Z-120822T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
724 AM MST WED AUG 22 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...THE PARIA RIVER AND LEES FERRY IN
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 1245 PM MST

* AT 1246 AM MST...THE PARIA RIVER GAUGE NEAR KANAB UTAH REPORTED A 
  RAPID 2.5 FOOT PEAK RISE IN WATER LEVELS. AS OF 705 AM MST...THE 
  KANAB GAUGE WATER LEVELS ARE DECREASING SLOWLY. THIS WILL LIKELY 
  PRODUCE FLASH FLOODING ALONG THE ARIZONA SIDE OF THE PARIA RIVER 
  WHERE THE WATER WILL EVENTUALLY EMPTY INTO THE COLORADO RIVER AT 
  LEES FERRY. 

* BASED ON THE PREVIOUS TWO FLASH FLOOD EVENTS...WE ARE CURRENTLY 
  FORECASTING A 1 TO 3 FOOT FLASH FLOOD REACHING LEES FERRY AROUND 
  7 TO 9 AM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
PARIA RIVER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3700 11189 3700 11184 3695 11169 3691 11160
      3686 11158 3685 11160 3693 11171 3697 11185

$$

RB
904 
WGUS75 KFGZ 221701
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1001 AM MST WED AUG 22 2012

AZC005-221706-
/O.CAN.KFGZ.FF.W.0027.000000T0000Z-120822T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1001 AM MST WED AUG 22 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
COCONINO COUNTY...

THE FLASH FLOOD WARNING FOR THE PARIA RIVER HAS BEEN CANCELED...AND 
A FLOOD ADVISORY...PRODUCT ID PHXFLSFGZ...IS NOW IN EFFECT FOR THE 
PARIA RIVER.

AT 950 AM MST RIVER GAGES ALONG THE PARIA RIVER INDICATE THAT THE 
LATEST FLOOD WAVE PRODUCED A RISE OF 1.5 FEET AND HAS REACHED THE 
END OF THE PARIA RIVER AT THE COLORADO RIVER NEAR LEES FERRY. 
ANOTHER FLOOD WAVE IS HEADED DOWN THE PARIA RIVER FROM UTAH AND WILL 
REACH THE ARIZONA UTAH BORDER AROUND 10 AM MST...AND WILL REACH THE 
COLORADO RIVER BETWEEN 200 PM MST AND 600 PM MST THIS AFTERNOON. 
THIS FLOOD WAVE WILL LIKELY PRODUCE A 2 TO 3 FOOT RISE ON THE PARIA 
RIVER. ABOVE NORMAL LEVELS ON THE PARIA RIVER CAN BE EXPECTED FOR 
THE NEXT FEW DAYS DUE TO RECENT HEAVY RAIN IN THE AREA AND EXPECTED 
ADDITIONAL HEAVY RAIN THROUGH THURSDAY. 

DO NOT HIKE OR DRIVE INTO FLOODED AREAS. THE WATER DEPTH MAY BE TOO 
GREAT TO ALLOW YOU TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3700 11189 3700 11184 3695 11169 3691 11160
      3686 11158 3685 11160 3693 11171 3697 11185

$$

DJO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 8:30 PM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 21, 8:30 PM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST TUE AUG 21 2012

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN ARIZONA
WEDNESDAY THROUGH FRIDAY...BRINGING A PERIOD OF INCREASED
THUNDERSTORM ACTIVITY. THUNDERSTORM CHANCES WILL DECREASE BY THE
WEEKEND AS DRIER AIR MOVES IN FROM THE WEST.

&&

.DISCUSSION...VERY HEAVY THUNDERSTORMS EARLIER THIS AFTERNOON HAVE
DIMINISHED INTO LARGE AREAS OF LIGHT RAIN ACROSS NRN AZ THIS EVENING.
EXPECT LIGHT RAIN TO CONTINUE OVER MUCH OF NRN AZ FOR SEVERAL MORE
HOURS TONIGHT BEFORE DIMINISHING IN THE EARLY MORNING HOURS.

&&

.PREV DISCUSSION (400 PM)...HIGH PRESSURE ALOFT REMAINS CENTERED OVER
SOUTHEAST AZ. AS THE RIDGE SHIFTS EASTWARD AND A TROUGH MOVES IN FROM
THE WEST WEDNESDAY AND THURSDAY...INCREASED SHEAR INTERACTING WITH A
PLUME OF HIGH PWAT OVER NRN AZ WILL PROVIDE FOR STRONGER AND MORE
ORGANIZED THUNDERSTORMS. HEAVY RAIN AND HAIL ARE LIKELY WITH SOME OF
THESE STORMS. LARGE SCALE LIFT ASSOCIATED WITH THE TROUGH WILL BRING
THE POTENTIAL FOR STRONGER THAN TYPICAL NIGHTTIME THUNDERSTORM
ACTIVITY WEDNESDAY NIGHT AND THURSDAY NIGHT. HAVE INCLUDED HEAVY RAIN
INTENSITY IN THUNDERSTORMS IN GRIDS FOR DAYTIME AND EVENING PERIODS
THROUGH THURSDAY.

SLIGHTLY DRIER WEST TO NORTHWEST FLOW WILL DEVELOP BEHIND THE TROUGH
LATE FRIDAY TO BRING THUNDERSTORM CHANCES DOWN TO 30 TO 40 PERCENT...
DECREASING TO 20 TO 40 PERCENT OVER THE WEEKEND. DUE TO THE DRIER
CONDITIONS DAYTIME TEMPERATURES WILL RUN ABOVE NORMAL AND NIGHT
TEMPERATURES WILL BE COOLER THAN EXPECTED FOR THIS TIME OF YEAR.
MOISTURE WILL LIKELY INCREASE AGAIN EARLY NEXT WEEK AS THE RIDGE
BUILDS BACK INTO THE SOUTHWEST.

&&

.AVIATION...FOR THE 06Z PACKAGE...AREAS OF LIGHT RAIN WILL CONTINUE
THROUGH THE EARLY MORNING HOURS WITH OCNL AREAS MVFR. AFT 18Z...
SCT-NMRS SHRA/TSRA WILL REDEVELOP WITH MVFR/IFR LIKELY IN THE
STRONGER STORMS. WIND GUSTS OF 40KTS AND HAIL ARE ALSO PSBL.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DB/DJO
AVIATION.......DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 21, 4:24 AM MST, 20 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
424 AM MST TUE AUG 21 2012

AZZ004>018-037>040-220715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
424 AM MST TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE COVERS NEARLY ALL OF NORTHERN ARIZONA TODAY. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP OVER
THE HIGHER TERRAIN...AND MOVE INTO THE LOWER ELEVATIONS LATER THIS
AFTERNOON AND TONIGHT. THE BEST MOISTURE AND INSTABILITY AND THE
GREATEST THREAT FOR LOCALLY HEAVY RAIN EXTENDS FROM THE COCONINO
PLATEAU AND MOGOLLON RIM SOUTHWARD.

THE PRIMARY THREATS ARE FREQUENT LIGHTNING...HEAVY RAIN...SMALL
HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA FOR THE
NEXT SEVERAL DAYS. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP EACH
DAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD WEDNESDAY AND THURSDAY WITH AN INCREASED THREAT OF
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:04 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 22, 3:02 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai28 hr
Aug 22, 9:53 AM MSTAreal Flood AdvisoryFGZCoconino12 hr
Aug 22, 1:16 PM MSTAreal Flood AdvisoryFGZApache104 min
Aug 22, 3:20 PM MSTAreal Flood AdvisoryFGZYavapai85 min
Aug 22, 4:17 PM MSTFlash Flood WarningFGZYavapai118 min

Nearby

Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.